Alert archive / North Dakota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 174, NWS Grand Forks, ND

September 2, 20198 counties in North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 2, 2019, 4:43 PM CDT for 8 counties in North Dakota. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 2, 2019, 4:43 PM CDT (21:43 UTC)
Expired
Sep 2, 2019, 5:45 PM CDT
In force
62 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
80.0 mph

Counties Barnes County, ND, Cass County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Steele County, ND, Traill County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 42 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 2, 4:06 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.7 hours before the alert went out and 289 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2019-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2019-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
847 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 4:23 PM CDT, 20 minutes earlier.

Area forecast discussion, Sep 2, 4:23 PM CDT, 20 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
423 PM CDT Mon Sep 2 2019

.MESOSCALE DISCUSSION...
Issued at 422 PM CDT Mon Sep 2 2019

The threat for severe weather this afternoon into evening remains in
place for portions of eastern North Dakota into northwest and west-
central Minnesota. Main hazards will be damaging wind gusts to 75
mph with a continued but lesser threat for hail to the size of golf
balls and a tornado or two. Timing looks to start near 3 PM in the
Devils Lake Basin ending around Midnight in west-central Minnesota.
Highest threat area remains in southeastern North Dakota into west-
central Minnesota, including the Fargo metro.

A vigorous short wave trough readily apparent on water vapor is
moving through southern Canada with an upper jet max ahead. In the
lower levels, warm air advection resultant of a strong LLJ is
feeding a severe but elevated MCS currently in central North Dakota.
These elevated storms are northeast of a warm front and thin warm
sector ahead of a cold front lingering behind in western North
Dakota.

Strong winds throughout the column are resulting in 50+ kt shear and
MCS storm mode gives confidence in the potential for winds gusting
to 75 mph. This MCS is starting to take on bow-like characteristics
as it matures just upstream of the CWA. However, a limiting factor
on transferring these higher winds to the surface is a large shallow
stable layer noted by 18Z BIS RAOB and visually seen as extensive
stratus within the warm sector ahead of convection. However,
additional warm air and moisture advection may help erode this
stable layer as the afternoon progresses. Still looking for best
chance for highest winds on the southwestern portion of this MCS
closest to the area of higher DCAPE within the warm sector.

While not as likely, hail is still a threat due to the strong EML
noted by very steep mid level lapse rates will aid in a tongue of
MUCAPE values exceeding 2000 J/kg, despite meager surface based
moisture noted by dew points in the low to mid 60s advecting into
western, central, and now southeastern North Dakota. This combined
with very strong wind shear will continue the threat of large hail,
possibly up to 2 inches. Another issue may be wind driven hail.
Again, strongest convection on the southern/western edge of the MCS
and any additional discrete storms hold best chance for large hail.

The reservoir of higher surface moisture content in central South
Dakota is looking more likely to advect into southeastern North
Dakota into west-central Minnesota, at least partially. As the
trough moves east, the passage of the warm frontal boundary will aid
in strong low level shear along with strengthening of the a LLJ
towards this evening. This brings the chance of QLCS tornadoes
within the MCS given strength of low level shear, particularly due
to the observation of mid level  development along the
leading edge of the MCS. Models currently are maintaining a strong
cap in place over southeast ND and west-central MN, but I wouldn't
rule out cap erosion on the western periphery of the MCS.

&&

.SHORT TERM...(This afternoon through Tuesday night)
Issued at 353 PM CDT Mon Sep 2 2019

This afternoon-tonight: Showers/storms should continue to overspread
our CWA as negatively titled trough progresses eastward, with main
severe threat tending to be tied to MCS (hugging instability
axis/theta-E gradient). Tendency in guidance is for most activity to
move east through the evening transitioning east of our CWA after
midnight. Window for severe seems to be through the evening
(probably wrapping up by midnight). Widespread moderate to heavy
rain is expected with most lighting activity where more intense
thunderstorm activity tracks (mainly in our southwestern 2/3).

Tuesday-Tuesday night: Cold pool lingering in our eastern CWA
(mainly MN) could support a few showers redeveloping through the day
Tuesday before sunset, with dry conditions generally favored further
west in ND. Unidirectional flow and LLJ behind departing upper trough
should support windy conditions, with clearing/mixing heights
determining how high winds actually get. Could see near advisory
winds depending on mixing. Complications of sky cover on wind and
temps through the day. Due to strong CAA we may see highs struggle
to warm above 60-62 for some areas (dependent on clearing).

.LONG TERM...(Wednesday through Monday)
Issued at 353 PM CDT Mon Sep 2 2019

The extended period will be unsettled with waves crossing the area
every few days...particularly on Thursday and Saturday...in
northwest flow aloft. Otherwise...expect cooler Canadian high
pressure to settle in between the systems as the upper trof shifts
over the area. Thus...overall expecting temperatures to be a bit on
the cool side and increasingly moist as the pattern resembles more
of a typical fall season regime.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 118 PM CDT Mon Sep 2 2019

LIFR conditions due to low stratus lingering over BJI should begin
to improve during the early afternoon with system approaching from
our west.

Showers and thunderstorms will impact all terminals
during the TAF period, with best chances in ND in the 22-03 period
and 00Z-06Z period in MN. Severe thunderstorms capable of strong
winds in excess of 60 mph, large hail, and the possibility of
tornadoes may develop, but severe impacts at terminals still
uncertain enough I held back on introducing more significant
impacts during this issuance. MVFR or even lower conditions may
occur as a result of moderate to heavy rain in thunderstorms, with
stratus possibly lingering as system transitions east and
southeast of the region late this evening.

While winds would shift to the west-northwest and diminish at the
surface as thunderstorms move east, a period of low level wind
shear is still possible behind thunderstorm activity. Northwest
winds are expected to increase late Tuesday morning with gusts
25-35kt possible (mainly in the Red River Valley).

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

MESOSCALE...CJ
SHORT TERM...DJR
LONG TERM...Hopkins
AVIATION...DJR
Hazardous weather outlook, Sep 2, 1:54 PM CDT, 2 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
154 PM CDT Mon Sep 2 2019

MNZ001>003-015-022>024-027>032-040-NDZ006-007-014-015-024-026>030-
038-039-049-052>054-031900-
West Polk-Norman-Clay-East Polk-Mahnomen-South Clearwater-Hubbard-
West Becker-East Becker-Wilkin-West Otter Tail-East Otter Tail-
Wadena-Grant-Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
154 PM CDT Mon Sep 2 2019

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms are expected this afternoon and evening
across much of the region. Risks will include damaging winds to 75
mph, hail to 2 inches, and the possibility for tornadoes. Isolated
to scattered severe storms may develop this afternoon and early
evening. Then a large thunderstorm complex will push across
eastern North Dakota during the late afternoon to early evening
and into Minnesota by early to mid evening. General storm motion
will be northwest to southeast.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ004>009-013-014-016-017-NDZ008-016-031900-
Kittson-Roseau-Lake Of The Woods-West Marshall-East Marshall-
North Beltrami-Pennington-Red Lake-North Clearwater-
South Beltrami-Pembina-Eastern Walsh County-
154 PM CDT Mon Sep 2 2019

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms are possible late this afternoon trough this
evening with damaging wind gusts to 75 mph and hail to 2 inches being
the main risks.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Sep 2, 3:47 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
347 PM CDT Mon Sep 2 2019

NDZ014-015-024-022145-
Eddy ND-Benson ND-Ramsey ND-
347 PM CDT Mon Sep 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BENSON...SOUTH CENTRAL
RAMSEY AND EDDY COUNTIES UNTIL 445 PM CDT...

At 347 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Flora to near Sykeston. Movement was east at 55
mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
New Rockford, Maddock, Fort Totten, Sheyenne, Oberon, Warwick and
Tokio.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4804 9963 4797 9852 4767 9852 4767 9851
      4759 9851 4759 9926 4767 9927 4768 9930
      4785 9930 4785 9962
TIME...MOT...LOC 2047Z 276DEG 46KT 4792 9941 4738 9936

NC

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 5:36 PM CDTSevere Thunderstorm WarningFGFWilkin54 min
Sep 2, 5:42 PM CDTSevere Thunderstorm WarningFGFClay63 min
Sep 2, 6:23 PM CDTSpecial Weather StatementFGFBecker, Norman67 min
Sep 2, 6:29 PM CDTSevere Thunderstorm WarningFGFOtter Tail, Wilkin61 min
Sep 2, 6:45 PM CDTSevere Thunderstorm WarningFGFBecker, Clay, Otter Tail, Wadena, Wilkin60 min
Sep 2, 3:47 PM CDTSpecial Weather StatementFGFEddy58 min
Sep 2, 5:51 PM CDTSpecial Weather StatementFGFTraill24 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.